The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

MEDICAL CITY DENTON 3535 SOUTH I35 EAST DENTON, TX 76210 Sept. 17, 2013
VIOLATION: RN SUPERVISION OF NURSING CARE Tag No: A0395
Based on interview and record review the hospital failed to ensure the RN (Registered Nurse) evaluated and/or reassessed 1 of 10 ED (emergency department) patients (Patient #1's) vital signs and change of condition after receiving multiple doses of IV administered Morphine and Dilaudid.

Findings included:

The Fire Department Ambulance Record dated 05/02/13 timed at 19:00 PM reflected, "(Patient #1)...medical emergency...stomach pain...B/P...146/87 patient was short of breath oxygen was successful in improving patient...abdomen...stomach was distended and tender due to possible constipation from hydrocodone..."

The PA (physician Assistant) (Personnel #6's) note dated 05/02/13 timed at 20:03 PM reflected, "Abdominal pain...described as present and worsening...similar symptoms previously milder...respiratory distress with anxiety...abdomen moderate tenderness diffusely...bowel diminished... IV analgesia symptoms better...patient has had 16 mg of morphine...will stop giving and reassess..."

The physician's orders dated 05/02/13 timed at 20:24 PM reflected, "Morphine IV (intravenous) 4 mg (milligrams) q (every) 15 min (minutes) for pain greater than or equal to 4/10 up to max (maximum) dose 20 mg with/doc (documentation) pain re-evaluation..."

The nursing notes dated 05/02/13 timed at 19:48 PM through 05/03/13 timed at 01:04 AM reflected, the following:

At 19:48 PM, "Pain level 10/10, B/P 115/86, HR (heart rate) 96, respiration 21, oxygen saturation, 100 room air, alert no distress..."

At 20:25 PM, "Morphine 4 mg diluted with IV fluid slow IVP (intravenous piggy back) over 2 minutes...at 20:42 PM, Morphine 4 mg diluted with IV fluid slow IVP over 2 minutes...reports pain level as 9/10...at 20:56 PM, Morphine 4 mg diluted with IV fluid slow IVP over 2 minutes...reports pain level as 7/10...at 21:19 PM, Morphine 4 mg diluted with IV fluid slow IVP over 2 minutes...reports pain level as 8/10...at 21:40 PM, Morphine 4 mg diluted with IV fluid slow IVP over 2 minutes...current pain level 7/10..." Vital signs were not documented after the administration of the above doses of IV Morphine.

The physician orders dated 05/02/13 timed at 22:15 PM reflected, "Morphine IV 4 mg now...Dilaudid IV 1 mg stat (now)."

The nursing note dated 05/02/13 timed at 22:05 PM reflected, "Morphine 4 mg diluted with IV fluid slow IVP over 2 minutes...pain 7/10...at 22:34 PM, Dilaudid 1 mg diluted with IV fluid slow IVP over 2 minutes..." No documentation was found which indicated (Patient #1's) change in condition was monitored after receiving both Morphine and Dilaudid.

The physician's orders dated 05/03/13 timed at 00:35 AM reflected, "Narcan IV 0.4 mg every 2 minutes prn (as needed), for absence of respirations and patient unresponsiveness..."

The nursing note entry timed at 00:20 PM dated 05/03/13 reflected, "Narcan 0.4 mg diluted with IV fluid rapid IVP... electronically signed at 00:41 AM...at 00:25 PM Narcan 0.4 mg rapid IVP...electronically signed at 00:41 AM...at 00:20 AM...patient transferred to trauma room...unresponsive before Narcan, became agitated after Narcan...electronically signed at 01:04 AM." No nursing documentation was found which described (Patient #1's) condition after he received the last dose of Morphine and Dilaudid and when the above medication Narcan was administered including what behavior and/or condition (Patient #1) was in.

The nursing note entry timed at 01:00 AM reflected, "Intubation performed by ED physician...proper airway placement confirmed by equal rise and fall of chest, CO2 detector...tube secured connected to ventilator and bagged...chest x-ray interpreted...at 01:05 AM...B/P 60/48, HR 105, Respirations 12, oxygen saturation 88% after intubation...at 01:35 AM...unable to obtain patient vital signs after multiple attempts on monitor, with manual B/P cuff, or portable pulse ox...unable to obtain vital signs other than heart rate..."

On 09/05/13 at 08:17 PM Personnel #3 was interviewed. Personnel #3 stated (Patient #1) kept complaining of pain and his pain was always at a ten. Personnel #3 stated (Patient #1) would take the monitor leads off, walked around and would not lay down. Personnel #3 was asked what kind of monitoring she did after administering multiple doses of Morphine and then Dilaudid. Personnel #3 acknowledged she did not take (Patient #1's) vital signs after she administered each dose of medication. Personnel #3 stated she "guessed" she did not document everything.

On 09/11/13 at 09:30 AM Personnel #9 was interviewed. Personnel #9 stated the ED was busy during (Patient #1's) visit. Personnel #9 stated she made rounds in all the ED areas and none of the personnel requested any assistance and/or reported they needed help. Personnel #9 stated she remembered going to (Patient #1's) room and observed (Patient #1). Personnel #9 stated the patient was air hungry so she placed oxygen on (Patient #1).

On 09/11/13 at 11:50 AM Personnel #4 was interviewed. Personnel #4 stated she did not speak with the nurse about (Patient #1) until Personnel #3 requested pain medication for (Patient #1). Personnel #4 stated Personnel #3 never said anything about any changes in (Patient #1's) condition.

Drug information online at Drugs.com for Morphine Injection reflected, "Adverse reactions...most serious is respiratory depression...high doses are excitatory...other side effects include...dizziness, euphoria...overdosage...is characterized by respiratory depression..."

Drug information online at Drugs.com for Dilaudid (hydromorphone) reflected, "Side effects...agitation, changes in behavior, rapid breathing, shortness of breath tightness of chest..."

The policy entitled, "Patient Care Standards Triage/Medical Screening Exam" with a revision date of 11/2010 reflected, "The intent is to ensure each patient's physical, psychological and social status is assessed and documented to assure continuity...documentation of ONLY vital signs may not be appropriate as evidence of reassessment unless accompanied by a nurses' note reflecting their relationship to the patient's presenting complaint..."

The policy entitled, "Pain Management" with a revision date of 11/2010 reflected, "Pain assessment is an interdisciplinary process...pain should be reassessed and documented regularly as appropriate, before and after pain-producing or pain relieving interventions, and at interval appropriate for the patient's condition and response to treatment...document effectiveness or non-effectiveness of medication/alternative pain methods...prior to giving the medication and post/medication therapy...evidence of non-pharmacological pain control measures should be documented...assess the patient's activity or mobility and observe behaviors...when severe unrelieved pain persists, timely referral to an appropriate healthcare provider should be made...pain management should include management of side effects of pain treatment including...constipation and sedation..."